Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS North Platte, NE

May 28, 2007Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2007, 7:17 PM CDT for Hayes County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2007, 7:17 PM CDT (00:17 UTC)
Expired
May 28, 2007, 8:00 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Hayes County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290018
SVRLBF
NEC085-290100-
/O.NEW.KLBF.SV.W.0178.070529T0017Z-070529T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT MON MAY 28 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 800 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF HIGHWAY 25 MILE MARKER 50...
  OR ABOUT 9 MILES NORTHWEST OF HAYES CENTER...AND MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 25 MILE MARKER 50 BY 755 PM CDT...

LAT...LON 4047 10133 4050 10109 4069 10099 4069 10131

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:49 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 28, 2:49 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT MON MAY 28 2007

.DISCUSSION...
THE GFS HAS BEEN LEADING THE WAY. THE GFS...NAM12 AND ECMWF ALL NOW
INDICATE A LARGE CUT OFF LOW WILL FORM ACROSS THE DAKOTAS AND
TRIGGER A SERIES OF MCSS ACROSS THE CNTL PLAINS THROUGH THURSDAY. THE
OFFICIAL FCST USES A BLEND OF THE HPC...NAM12 AND GFS DATA. POPS HAVE
BEEN RAISED TO THE LIKELY CATEGORY TUESDAY IN KEEPING WITH THE SLOWER
GFS SOLN.

FOR TONIGHT...CONVECTIVE INITIATION IS EXPECTED IN THE PANHANDLE
WITH A MCS FORMING. ACTIVITY IS EXPECTED TO SPREAD SLOWLY EAST
OVERNIGHT. INSTABILITY THIS AFTN IS GREATEST ACROSS SWRN NEB. SHEAR
IS WEAK BUT INSTABILITY AND MOISTURE ARE HIGH SO SOME SORT OF
MULTICELL SYSTEM IS EXPECTED TO FORM. PARAMETERS ARE IN PLACE FOR
VERY DEEP CONVECTION WITH SEVERE HAIL AND PERHAPS WIND DAMAGE.

A SECOND MORE LINEAR MCS IS EXPECTED TO FORM ACROSS CNTL AND ERN
ZONES TUESDAY AFTERNOON AND OVERNIGHT. THERE ARE SIGNIFICANT
DIFFERENCES IN THE LOCATION BUT SOMEWHERE BETWEEN KIML AND KONL
LOOK TO BE FAVORED.

A THIRD SYSTEM COULD FORM WEDNESDAY OFF THE BLACK HILLS AND SPREAD
SOUTHEAST OVERNIGHT AND INTO THURSDAY AFFECTING MAINLY THE NCNTL
ZONES. THE LATEST SOLNS INDICATE 1 TO 3 INCHES OF RAINFALL
LIKELY TONIGHT THROUGH THURSDAY AFTN.

FRIDAY THROUGH MONDAY...THE FCST FOLLOWS THE HPC GRIDS WHICH
SUGGEST A GENERALLY DRY...COOL AND STABLE PATTERN WILL DEVELOP.
HEIGHT RISES IN THE WRN U.S. AND A PERSISTENT TROF IN THE ERN U.S.
WILL KEEP THE FCST AREA IN A NW FLOW ALOFT WITH COOL HIGH PRESSURE
BUILDING SOUTH KEEPING THINGS STABLE AT THE SFC. THE FCST IS
GENERALLY DRY DURING THIS PERIOD.

&&

.AVIATION...
MODERATE INSTABILITY IS IN PLACE ACROSS THE LBF CWA HELPED IN PART
BY THE STRONG RETURN OF MOISTURE. THIS IS LEADING TO OCNL MVFR
CEILING MAINLY ALONG AND EAST OF HIGHWAY 83. THESE LOWER CLOUD DECKS
MAY TEMPORARILY LIFT TO VFR CONDTIONS THROUGH THE LATE AFTERNOON AND
EVENING...BUT ARE EXPECTED BACK BY THE EARLY MORNING HOURS AND WILL
MOST LIKELY SPREAD BACK TO THE WEST. A FOCUSING MECHANISM IN THE THE
FORM OF A TROF WILL HELP CONVECTION TO SPREAD OUT OF THE PANHANDLE
INTO THE SOUTWHEST AND WEST CENTRAL NEBRASKA THIS EVENING...WITH
SHOWERS AND THUNDERSTORM BECOMING MORE WIDESPREAD ALONG AND BEHIND A
COLD FRONT MOVING THROUGH DURING TUESDAY MORNING. MVFR TO OCCASIONAL
IFR CONDITIONS MAY EXIST IN THE STRONGER CELLS WITH VSBY DROPPING TO
NEAR A MILE WITH HEAVY RAIN...SMALL HAIL...AND DANGEROUS WIND GUSTS
TO SMALL AIRCRAFT. VFR CONDITIONS DO NOT LOOK TO PREVAIL AT LEAST
UNTIL TUESDAY AFTERNOON...BUT A LARGE UPPER LOW SPINNING INTO THE
AREA WILL KEEP UNSETTLED WEATHER IN PLACE THROUGH MID WEEK.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 28, 3:18 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON MAY 28 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-291200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
318 PM CDT MON MAY 28 2007 /218 PM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THE THREAT OF SEVERE WEATHER
DEVELOPMENT WILL BE MAINLY THROUGH MIDNIGHT ACROSS PORTIONS OF
SOUTHWEST NEBRASKA INTO THE SANDHILLS AND PANHANDLE REGIONS. THE
GREATEST RISK AREA WILL BE ALONG AND WEST OF A BROKEN BOW TO
VALENTINE LINE WHERE LARGE HAIL WILL BE THE MAIN THREAT. A FEW
STORMS MAY ALSO CONTAIN WIND GUSTS OVER 60 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

INSTABILITY IN THE WAKE OF THE FRONT WILL HELP GENERATE ISOLATED
THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING. THE THREAT FOR
THUNDERSTORMS IS LIKELY TO DECREASE SIGNIFICANTLY AFTER THE
MAXIMUM DAYTIME HEATING. SEVERE THUNDERSTORM DEVELOPMENT DOES NOT
LOOK LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHWEST
NEBRASKA INTO THE SANDHILLS AND THE EASTERN PANHANDLE THROUGH THE
MID EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:38 PM CDTFlash Flood WarningLBFHayes4 hr
May 28, 7:45 PM CDTSevere Thunderstorm WarningLBFHayes45 min
May 28, 7:59 PM CDTFlash Flood WarningLBFFrontier, Lincoln4 hr
May 28, 8:26 PM CDTTornado WarningLBFHayes49 min
May 28, 8:41 PM CDTTornado WarningLBFHayes49 min
May 28, 10:24 PM CDTSevere Thunderstorm WarningLBFHayes55 min
May 28, 11:41 PM CDTFlash Flood WarningLBFFrontier, Hayes, Lincoln6 hr
May 29, 3:15 AM CDTFlash Flood WatchLBFBoyd, Chase, Custer, Frontier, Garfield, Hayes and 5 more32 hr
May 29, 12:40 PM CDTTornado WarningLBFLincoln35 min
May 29, 1:17 PM CDTFlash Flood WarningLBFLincoln88 min
May 29, 1:50 PM CDTSevere Thunderstorm WarningLBFPerkins40 min
May 29, 2:36 PM CDTFlash Flood WarningLBFCuster, Lincoln, Logan114 min
May 29, 4:26 PM CDTFlash Flood WarningLBFLincoln3 hr
May 29, 4:29 PM CDTFlash Flood WarningLBFLoup6 hr
May 29, 4:31 PM CDTTornado WarningLBFLincoln29 min
May 29, 4:35 PM CDTFlash Flood WarningLBFCuster6 hr
May 29, 4:41 PM CDTFlash Flood WarningLBFChase, Frontier, Hayes6 hr
May 29, 5:33 PM CDTSevere Thunderstorm WarningLBFHayes27 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningLBFLincoln23 min
May 29, 6:01 PM CDTSevere Thunderstorm WarningLBFHayes29 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHayes29 min
May 29, 6:39 PM CDTSevere Thunderstorm WarningLBFFrontier36 min
May 29, 6:48 PM CDTSevere Thunderstorm WarningLBFLincoln27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.